Tornadoes · United States · Arkansas · 2010

EF0 tornado, Shover Spgs to Rocky Mound, Arkansas, September 7, 2010

From Shover Spgs to Rocky Mound, this EF0 tornado ran 0.2 miles across Hempstead County on September 7, 2010, touching down at 5:09 PM CDT and reaching 40 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
September 7, 2010
Touchdown
5:09 PM CDT (22:09 UTC)
Lifted
5:10 PM CDT (22:10 UTC)
On the ground
1 minutes
Path length
0.2 miles (0.3 km)
Path width
40 yards (37 m)
Deaths
0
Injuries
0
County
Hempstead County
Touchdown point
33.643, -93.537
Lift-off point
33.646, -93.537
Record number
1009071609-01

The damage survey

1 damage points were recorded along this path by NWS SHV, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0.

  • large tree trunk snapped halfway up. several large

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

The remnants of Tropical Storm Hermine moved northward out of central Texas on September 7th. Even though the storm was well west of the Four State Region...storms that developed across southwest Arkansas developed rotation during the evening hours of the 7th. A weak tornado was produced in Hempstead County, Arkansas as a result.

An EF0 tornado briefly touched down east of Hope, Arkansas along US 278. The tornado was associated with the remnants of tropical storm Hermine which was located over central Texas. A large tree was snapped off halfway up near the intersection of US 278 and County Road 1060 along with several large branches. Maximum winds are estimated at 60-65 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the tornado touched down at Sep 7, 3:18 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Sep 7, 3:18 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
318 PM CDT TUE SEP 7 2010

.DISCUSSION...
TROPICAL STORM HERMINE SHOWING UP NICELY ON SATELLITE...HEADING
NORTHWARD TO THE WEST OF INTERSTATE 35. A VAST AREA OF OVERRUNNING
RAIN STILL SKIRTING RED RIVER VALLEY BORDERING TX AND OK...AND
THEN INTO MAINLY NORTHERN HALF OF AR...MAINLY NORTH OF CWA. FEEDER
BAND WITH A FEW STG TSTMS...MOVG NORTH AND WILL GRADUALLY SHIFT
INTO EAST TX...SO WILL GO WITH CATEGORICAL POPS OVERNIGHT AND
HEAVY RAIN. AND SINCE THIS AREA IN NE QUADRANT OF TROPICAL
CIRCULATION...ALSO ADDING GUSTY WINDS TO CONVECTION. FURTHER
EAST...SCATTERED CONVECTION BEGINNING TO INCREASE ACROSS PORTIONS
OF NORTH LA. THIS ACTIVITY WILL SHIFT NORTH OF THE INTERSTATE 20
DURING THE EVENING. LATEST MODEL RUNS IN GOOD SHORT TERM AGREEMENT
WITH FASTER FORWARD MOTION NORTHWARD OF HERMINE...BRINGING IT TO
SE KS BY 12Z THURSDAY...AND NAM INDICATING LOW AS AN OPEN WAVE BY THEN.
ALTHOUGH LOWERED POPS OVERALL REMAINDER OF WEEK...TRAILING VORT
MAX WILL ACT AS A MOISTURE STREAMER OUT OF GULF...MAINLY AFFECTING
NE TX. THIS AREA MAY NEED TO BE WATCHED FOR FLOOD POTENTIAL IF
HEAVY RAINS MATERIALISE OVERNIGHT...AND A MOISTURE STREAMER THEN
SETS UP ACROSS SAME AREA.
AS SOUTHERLY FLOW CONTINUES IN WAKE OF HERMINE...TEMPS WILL BE
UNSEASONALLY WARM AGAIN...MID TO EVEN UPPER 90S POSSIBLE. LATER IN WEEKEND...
FRONTAL BOUNDARY SAGS SOUTHWARD...WITH RAIN CHANCES ONCE AGAIN
INCREASING IN EXTENDED./VII/

&&

.AVIATION...

A LARGE...WELL DEFINED RAINBAND EXTENDS FROM WEST OF TYR
SOUTHESTWARD TO WEST OF LFK. THIS WILL BRING GUSTY WINDS AND HEAVY
RAIN TO LFK...TYR...AND GGG WITHIN THE NEXT ONE TO HOURS...AND LAST
FOR THREE TO FOUR HOURS. VISIBILITIES WILL BE REDUCED WHILE CEILINGS
WILL LOWER TO IFR CONDITIONS. ELSEWHERE...SCATTERED SHOWERS AND
THUNDERSTORMS OVER CENTRAL LOUISIANA WILL INCREASE IN INTENSITY AND
COVERAGE...WHILE SPREADING NORTH-NORTHWESTWARD THIS AFTERNOON AND
EVENING OUT AHEAD OF THE MAIN RAINBAND. ALL OF THIS ACTIVITY WILL
PERSIST THROUGHOUT THE EVENING INTO THE OVERNIGHT HOURS.

/23/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  91  75  94  76 /  60  60  30  30  20
MLU  74  94  74  94  72 /  50  40  20  20  20
DEQ  73  88  73  91  73 /  60  60  40  40  30
TXK  74  89  73  91  74 /  50  60  30  30  20
ELD  74  92  73  93  73 /  50  50  30  20  20
TYR  75  89  74  91  76 /  90  60  30  40  20
GGG  75  90  74  92  75 /  70  60  30  40  20
LFK  76  91  75  94  75 /  90  50  20  40  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Sep 7, 12:10 PM CDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1210 PM CDT TUE SEP 7 2010

ARZ050-051-059-060-070-071-LAZ001-002-010-011-017-018-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-081100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-MILLER-LAFAYETTE-CADDO-
BOSSIER-DE SOTO-RED RIVER-SABINE LA-NATCHITOCHES-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1210 PM CDT TUE SEP 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS
AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

PERIODS OF HEAVY RAIN WILL BE POSSIBLE ACROSS NORTHEAST TEXAS...
SOUTHWEST ARKANSAS...EXTREME SOUTHEAST OKLAHOMA...AND FAR
NORTHWEST LOUISIANA...THIS AFTERNOON AND EVENING...AS TROPICAL
STORM HERMINE MOVES NORTH ACROSS SOUTH AND CENTRAL TEXAS. WHILE
HERMINE IS NOT FORECAST TO MOVE INTO THE FOUR STATE REGION...IT
MAY BE ABLE TO PRODUCE SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS THOSE AREAS. SOME OF THE STRONGER THUNDERSTORMS
ASSOCIATED WITH HERMINE WILL BE CAPABLE OF PRODUCING 1 TO 2 INCHES
OF RAINFALL OVER A SHORT PERIOD OF TIME. IN ADDITION...A FEW OF
THE STRONGER THUNDERSTORMS MAY BE CAPABLE OF PRODUCING GUSTY
WINDS. AN ISOLATED TORNADO CANNOT BE RULED OUT THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

PERIODS OF HEAVY RAIN WILL REMAIN POSSIBLE ACROSS THE FOUR STATE
REGION ON WEDNESDAY AS THE REMNANTS OF HERMINE CONTINUE TO MOVE
NORTH INTO OKLAHOMA. A FEW THUNDERSTORMS DURING THE AFTERNOON AND
EVENING ON WEDNESDAY WILL AGAIN BE CAPABLE OF PRODUCING GUSTY
WINDS...AND PERIODS OF HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND HAM
RADIO OPERATORS...IS NOT EXPECTED TO BE NEEDED THIS AFTERNOON OR
TONIGHT...BUT CANNOT BE TOTALLY RULED OUT.

ARZ061-072-073-LAZ003>006-012>014-019>022-081100-
NEVADA-COLUMBIA-UNION AR-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-
BIENVILLE-JACKSON-OUACHITA-WINN-GRANT-CALDWELL-LA SALLE-
1210 PM CDT TUE SEP 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA AND
NORTHWEST LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED AREAS OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING WILL CREATE THE CHANCE OF ISOLATED POCKETS OF HEAVY
RAINFALL ACROSS FAR SOUTH ARKANSAS AND NORTH CENTRAL LOUISIANA AS
TROPICAL STORM HERMINE MOVES NORTH ACROSS SOUTHERN AND CENTRAL
TEXAS. SOME OF THE STRONGER SHOWERS AND THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING UP TO 1 INCH OF RAINFALL...IN A SHORT PERIOD
OF TIME. IN ADDITION...A FEW OF THE STRONGER THUNDERSTORMS MAY BE
CAPABLE OF PRODUCING GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED AREAS OF HEAVY RAIN WILL REMAIN POSSIBLE ON WEDNESDAY
AS THE REMNANTS OF HERMINE CONTINUE TO MOVE NORTH INTO OKLAHOMA.
A FEW THUNDERSTORMS DURING THE AFTERNOON AND EVENING WILL AGAIN BE
CAPABLE OF PRODUCING GUSTY WINDS...AND ISOLATED POCKETS OF HEAVY
RAIN.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND HAM
RADIO OPERATORS...SHOULD NOT BE NEEDED TODAY OR TONIGHT.

03

In the hours before

Special weather statement, Sep 7, 3:26 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
326 PM CDT TUE SEP 7 2010

TXZ124-125-136-137-149>153-165>167-072200-
ANGELINA-CHEROKEE-GREGG-NACOGDOCHES-PANOLA-RUSK-SABINE TX-
SAN AUGUSTINE-SHELBY-SMITH-UPSHUR-WOOD-
326 PM CDT TUE SEP 7 2010

...SPIRAL BAND FROM TROPICAL STORM HERMINE TO MOVE INTO
NORTHEAST AND EAST TEXAS...

A SPIRAL BAND FROM TROPICAL STORM HERMINE IS EXPECTED TO MOVE INTO
EAST AND NORTHEAST TEXAS...LATE THIS AFTERNOON. THIS SPIRAL BAND OF
SHOWERS AND THUNDERSTORMS...WAS LOCATED JUST WEST OF A LINE FROM
MINEOLA TEXAS TO LUFKIN...AND WAS MOVING NORTH AT 25 MPH.

PEOPLE IN EAST AND NORTHEAST TEXAS...IN THE AREAS NEAR TYLER AND
LINDALE...RUSK...AND LUFKIN...CAN EXPECT HEAVY RAINFALL AND GUSTY
WINDS WITH THIS TROPICAL SYSTEM...DURING THE LATE AFTERNOON. AN
ISOLATED TORNADO OR TWO CANNOT BE RULED OUT.

RESIDENTS OF EAST AND NORTHEAST TEXAS NEED TO STAY ALERT FOR FURTHER
WEATHER DEVELOPS DURING THE LATE AFTERNOON AND EARLY EVENING.

03
Special weather statement, Sep 7, 4:49 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
449 PM CDT TUE SEP 7 2010

ARZ060-061-072245-
HEMPSTEAD-NEVADA-
449 PM CDT TUE SEP 7 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 545 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     NEVADA AND HEMPSTEAD...

INCLUDING THE FOLLOWING LOCATIONS...
     EMMET...HOPE...PERRYTOWN AND PRESCOTT...

AT 448 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTH OF HOPE...MOVING NORTHEAST AT 15
MPH. THIS STORM HAS EXHIBITED SOME ROTATION AS IT CONTINUED TO MOVE
TO THE NORTHEAST.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

13

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Shreveport, LA (KSHV), 12:00Z

10.2 hours before the tornado, 131 km from the path. September 7, 2010.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2010-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1402 joules per kilogram, CIN -26, lifted condensation level 643 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Shreveport, LA at 12:00Z on 2010-09-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 61 square meters per square second, 0 to 6 km bulk shear 21 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1402 J/kg
Mixed-layer CIN
-26 J/kg
Surface CAPE
1473 J/kg
Mixed-layer LCL
643 m above ground
0-6 km bulk shear
21 kt
0-1 km bulk shear
12 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.5
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

Shreveport, LA (KSHV), 00:00Z

1.8 hours after it, 131 km from the path. September 8, 2010.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2010-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 909 joules per kilogram, CIN -39, lifted condensation level 938 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Shreveport, LA at 00:00Z on 2010-09-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 85 square meters per square second, 0 to 6 km bulk shear 21 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
909 J/kg
Mixed-layer CIN
-39 J/kg
Surface CAPE
1155 J/kg
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
21 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.4
0-3 km lapse rate
5.7 K/km

Open this sounding in Storm Lab

The surface observations

Texarkana Regional/Webb (TXK), 47 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Shreveport radar (KSHV), 136 km away, was scanning. The volume nearest the touchdown began at 22:09 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2010 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are

The other tornadoes of September 7, 2010

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 72:56 PM CDTEF0Tarrant, TX0.110
September 73:37 PM CDTEF0Lavaca, TX0.250

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.